Illinois, 2011

Hail and Damaging Winds in Illinois, May 23, 2011

May 23, 2011 · NWS ILX · 14 events in 7 counties and zones

Low pressure tracking along a nearly stationary frontal boundary brought severe thunderstorms into southeast Illinois during the afternoon of May 23rd. The storms originated in southwest Missouri, then moved northeastward in the form of a bow echo into east-central and southeast Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking along a nearly stationary frontal boundary brought severe thunderstorms into southeast Illinois during the afternoon of May 23rd. The storms originated in southwest Missouri, then moved northeastward in the form of a bow echo into east-central and southeast Illinois. Widespread winds of 60 to 70 mph downed numerous trees and powerlines along and southeast of an Effingham to Danville line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 23, 11:52 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 23, 11:52 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1252 PM CDT MON MAY 23 2011

.DISCUSSION...
ISSUED 1044 AM CDT MON MAY 23 2011
COLD FRONT OVER MISS RIVER VALLEY IN NWRN IL THIS MORNING...AND
AN MCS BLOWING UP OVER THE SWRN CORNER OF MO IS DOMINATING THE
WEATHER IN THE REGION. OUTFLOW FROM EARLIER STORMS FINALLY KICKING
OFF SOME NEW CONVECTION THAT IS HEADED NE. STILL HAS A WAY TO GO
AND A LITTLE BIT OF CIN TO WORK OVER UP IN CENTRAL ILLINOIS...BUT
AFTERNOON PRECIP AND TS LOOKING GOOD. HOURLY TEMPS/DWPTS LOOK
GOOD. WILL REFRESH ZONES TO REMOVE MORNING WORDING...THOUGH
OVERALL THE FORECAST IS DOING PRETTY WELL.

&&

.AVIATION...
ISSUED 1235 PM CDT MON MAY 23 2011
TS COMPLEX MOVING INTO CENTRAL ILLINOIS. STORMS WILL AFFECT MOST
ILX TERMINALS BTWN 18Z AND 22Z THIS AFTERNOON. MAIN THREATS ARE
DAMAGING WINDS AND LARGE HAIL...AND THE STORMS WILL BE VERY FAST
MOVING. TRAILING STRATIFORM RAIN AND ISLD THUNDER WILL BE BEHIND
THE FIRST LINE...THEN A SLOW RETURN TO VFR EXPECTED THIS EVENING.
WITH THE RAINFALL THIS EVENING...LLVL MOISTURE WILL BE ENHANCED
AND LEND A BIT TO THE THREAT FOR FOG IN THE OVERNIGHT
HOURS...SPECIFICALLY AS THE FRONT SAGS SOUTHWARD AND WINDS LIGHTEN
UP A BIT IN A SMALL CALL AREA...PARTICULARLY SOUTH OF A LINE FROM
SPI TO CMI. NOT CALLING FOR ANYTHING LESS THAN MVFR FOR NOW UNTIL
BETTER KNOWLEDGE OF THE LLVL MOISTURE/PRECIP LOCATION AND CLOUD
COVER.

HJS
&&

.PREV DISCUSSION...
ISSUED 330 AM CDT MON MAY 23 2011

UNSETTLED WEATHER PATTERN TO CONTINUE ACROSS CENTRAL AND SE IL
THROUGH THU WITH A DAILY THREAT OF SHOWERS AND THUNDERSTORMS. SPC
HAS SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING SE OF
THE IL RIVER. SLIGHT RISK TUE AFTERNOON AND EVENING SW THIRD AND
SLIGHT RISK OF SEVERE STORMS ACROSS CENTRAL/SE IL WED AFTERNOON
AND EVENING. SO WED WILL BE THE 4TH CONSECUTIVE DAY WITH AT LEAST
A SLIGHT RISK OF SEVERE STORMS OVER A PORTION OF CENTRAL IL. 00Z
MODEL SYNOPTICS IN FAIR AGREEMENT THOUGH QPF FIELDS DIFFER SINCE
DEALING WITH MESOSCALE FEATURES THROUGH MID WEEK. HPC HAS A COUPLE
INCHES OF RAIN OVER CENTRAL IL THROUGH THU SO FLOODING COULD BECOME
MORE COMMON THROUGH MID WEEK.

SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

BATCH OF SHOWERS AND THUNDERSTORMS WAS EAST AND SOUTH OF IL EARLY
THIS MORNING. JUST A FEW ISOLATED SHOWERS NE OF I-74. STRONG 994
MB LOW PRESSURE WAS OVER NW WI WITH ITS COLD FRONT INTO FAR NW IA
INTO CENTRAL KS TO 1000 MB LOW PRESSURE OVER NORTH TX. MOIST S/SW
FLOW CONTINUES OVER IL WITH DEWPOINTS 59-64F. ALOFT A STRONG 551
DM 500 MB LOW WAS ALONG THE NORTHERN WI/MN BORDER WHILE ANOTHER
STRONG UPPER LEVEL LOW WAS OFF THE PACIFIC NW COAST. UPPER LEVEL
RIDGE WAS ALONG THE ATLANTIC COAST AND AND WEAKER UPPER LEVEL
RIDGE INTO THE FRONT RANGE OF THE ROCKIES.

MODELS CONTINUE TO OPEN UP UPPER LEVEL LOW INTO AN UPPER LEVEL
TROF AS IT MOVES EAST ACROSS NORTHERN WI/MI TODAY AND DRIVING A
COLD FRONT SE TOWARD NORTHERN IL. INCREASINGLY UNSTABLE AIR MASS
OVER CENTRAL AND SE IL AGAIN DURING TODAY AS TEMPS WARM INTO THE
LOW TO MID 80S WITH DEWPOINTS IN THE 60S. CAPES INCREASE TO
1000-2000 J/KG THIS AFTERNOON SE OF THE IL RIVER WHERE SPC HAS
SLIGHT RISK OF SEVERE STORMS WITH 30% RISK OF LARGE HAIL AND
DAMAGING WIND GUSTS AND ALSO 2-5% RISK OF ISOLATED TORNADOES.
GOOD CHANCE OF THUNDERSTORMS FROM MID AFTERNOON INTO THIS EVENING
WITH LIKELY POPS FROM I-72 SOUTH TONIGHT AS COLD FRONT PRESSES
SOUTHWARD THROUGH CENTRAL IL.

COLD FRONT TO BE QUASI STATIONARY FOR A TIME TUE OVER SOUTHERN IL
AND HIGHER CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE FURTHER
SOUTH WHERE AIR MASS WILL BE MORE UNSTABLE. SPC HAS SLIGHT CHANCE
OF SEVERE STORMS TUE AFTERNOON/EVENING FROM QUINCY TO SPRINGFIELD
TO LAWRENCEVILLE SW. COOLER HIGHS TUE RANGE FROM LOWER 70S FROM
I-74 NORTH TO THE LOWER 80S SOUTH OF I-70.

ANOTHER STRONG CUTOFF LOW FROM OVER THE SOUTHERN ROCKIES AND
EJECTS INTO THE CENTRAL PLAINS WED ALONG WITH AN ASSOCIATED 996 MB
LOW PRESSURE INTO EASTERN KY BY 18Z/WED. THIS TO LIFT FRONT BACK
NORTH AS A WARM FRONT ACROSS CENTRAL IL WED. SPC HAS MUCH OF IL IN
A SLIGHT RISK OF SEVERE STORMS WED AFTERNOON/EVENING. WARMED HIGHS
A FEW MORE DEGREES ON WED WITH MODELS TRENDING FURTHER NORTH WITH
THIS WARM FRONT. SHOWERS AND THUNDERSTORMS LIKELY WED AND STILL A
GOOD CHANCE OF SHOWERS AND A FEW THUNDERSTORMS THU AS WEAKENING
SURFACE AND UPPER LEVEL LOW MOVES OVER IL THU AFTERNOON. SHOWERS
AND ISOLATED THUNDERSTORMS TO DIMINISH FROM THE WEST DURING THU
NIGHT AS LOW PRESSURE SYSTEM MOVES INTO THE SOUTHERN GREAT LAKES.

LONG TERM...FRIDAY THROUGH SUNDAY.

FEW CHANGES MADE TO THE EXTENDED FORECAST. KEPT SLIGHT CHANCE OF
CONVECTION FRI AND SAT WITH UPPER LEVEL LOW OVER THE NORTHERN
PLAINS AND UPPER MIDWEST. GFS AND ECMWF MODELS HAVE BEEN TRENDING
FURTHER NORTHWARD WITH THIS UPPER LEVEL LOW WHICH WOULD GIVE
MILDER TEMPS TO CENTRAL/SE IL FOR MEMORIAL DAY WEEKEND.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 23, 11:07 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1207 PM CDT MON MAY 23 2011

ILZ027>031-037-241100-
KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
1207 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE BEST CHANCES FOR SEVERE WEATHER SHOULD REMAIN
SOUTHEAST OF THE ILLINOIS RIVER. HOWEVER...SMALL HAIL AND GUSTY
WINDS WILL BE POSSIBLE FROM THE STRONGER STORMS NORTHWEST OF THE
ILLINOIS RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY THREAT OF THUNDERSTORMS TUESDAY THROUGH
THURSDAY...WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE
STORMS ON WEDNESDAY AFTERNOON AND EVENING AS LOW PRESSURE LIFTS
NORTHEAST ALONG A STALLED FRONTAL BOUNDARY. SOME OF THESE STORMS
COULD ALSO PRODUCE HEAVY RAINS AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT MAY BE NEEDED THIS
AFTERNOON AND THIS EVENING DUE TO THE PROXIMITY OF SEVERE STORMS
TO THE SOUTHEAST OF THE ILLINOIS RIVER.

ILZ036-040-041-047-049-050-241100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
1207 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS...ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY THREAT OF THUNDERSTORMS TUESDAY THROUGH THURSDAY...
WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR
TUESDAY AND WEDNESDAY AFTERNOON AND EVENING...AS A FRONTAL BOUNDARY
REMAINS STALLED OUT ACROSS CENTRAL ILLINOIS. SOME OF THESE STORMS
MAY ALSO PRODUCE HEAVY RAINS AND LOCALIZED FLOODING.

WATER LEVELS ON THE ILLINOIS RIVER WILL CONTINUE TO SLOWLY FALL...
ALTHOUGH IT WILL REMAIN ABOVE FLOOD STAGE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED BETWEEN 1 PM AND 6 PM.

ILZ048-051-241100-
MENARD-SANGAMON-
1207 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS...ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY THREAT OF THUNDERSTORMS TUESDAY THROUGH THURSDAY...
WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR
TUESDAY AND WEDNESDAY AFTERNOON AND EVENING...AS A FRONTAL BOUNDARY
REMAINS STALLED OUT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SOME OF
THESE STORMS MAY ALSO PRODUCE HEAVY RAINS AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 1 PM AND 6 PM.

ILZ038-042-043-241100-
DE WITT-LOGAN-MCLEAN-
1207 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS...ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY THREAT OF THUNDERSTORMS TUESDAY THROUGH THURSDAY...
WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR
WEDNESDAY AFTERNOON AND EVENING...AS A FRONTAL BOUNDARY REMAINS
STALLED OUT ACROSS EAST CENTRAL ILLINOIS. SOME OF THESE STORMS
MAY ALSO PRODUCE HEAVY RAINS AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 1 PM AND 6 PM.

ILZ044>046-052>057-061-241100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
1207 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS...ALONG WITH FREQUENT LIGHTNING.

A MASS OF THUNDERSTORMS WILL MOVE OUT OF MISSOURI AND INTO
ILLINOIS THIS AFTERNOON INTO INCREASINGLY UNSTABLE AIR. THESE
THUNDERSTORMS ARE EXPECTED TO BE MOVING QUICKLY. THOUGH THE MAIN
HAZARD FOR THE STORMS IS DAMAGING WIND AND LARGE HAIL...ISOLATED
BRIEF TORNADOES WILL ALSO BE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY THREAT OF THUNDERSTORMS TUESDAY THROUGH THURSDAY...
WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR
WEDNESDAY AFTERNOON AND EVENING...AS A FRONTAL BOUNDARY REMAINS
STALLED OUT ACROSS EAST CENTRAL ILLINOIS. SOME OF THESE STORMS
MAY ALSO PRODUCE HEAVY RAINS AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 1 PM AND 6 PM.

ILZ062-063-066>068-071>073-241100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1207 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS...ALONG WITH FREQUENT LIGHTNING.

A MASS OF THUNDERSTORMS WILL MOVE OUT OF MISSOURI AND INTO
ILLINOIS THIS AFTERNOON INTO INCREASINGLY UNSTABLE AIR. THESE
THUNDERSTORMS ARE EXPECTED TO BE MOVING QUICKLY. THOUGH THE MAIN
HAZARD FOR THE STORMS IS DAMAGING WIND AND LARGE HAIL...ISOLATED
BRIEF TORNADOES WILL ALSO BE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY THREAT OF THUNDERSTORMS TUESDAY THROUGH THURSDAY...
WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR
TUESDAY AND WEDNESDAY AFTERNOON AND EVENING...AS A FRONTAL BOUNDARY
REMAINS STALLED OUT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SOME OF
THESE STORMS MAY ALSO PRODUCE HEAVY RAINS AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 1 PM AND 6 PM.

HJS

In the hours before

Local storm report, May 23, 7:15 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
815 AM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SW PETERSBURG         39.99N 89.88W
05/23/2011  M2.95 INCH       MENARD             IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25
Local storm report, May 23, 9:19 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1019 AM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 N ATHENS              39.99N 89.72W
05/23/2011  M1.21 INCH       MENARD             IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       4 S BEASON              40.09N 89.20W
05/23/2011  M1.67 INCH       LOGAN              IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       2 W CHESTNUT            40.07N 89.24W
05/23/2011  M1.54 INCH       LOGAN              IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       4 W SPRINGFIELD         39.78N 89.72W
05/23/2011  M1.13 INCH       SANGAMON           IL   MESONET

            24 HOUR TOTAL. COCORAHS.

&&

25
Special weather statement, May 23, 11:53 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1253 PM CDT MON MAY 23 2011

ILZ044-051>054-061-066-067-071-072-231915-
CHRISTIAN-CLAY-EFFINGHAM-JASPER-MACON-MOULTRIE-PIATT-RICHLAND-
SANGAMON-SHELBY-
1253 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...CLAY...EFFINGHAM...
MOULTRIE...SHELBY...SOUTHERN MACON...SOUTHERN PIATT...SOUTHERN
SANGAMON...SOUTHWESTERN JASPER AND WESTERN RICHLAND COUNTIES UNTIL
215 PM CDT...

AT 1247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORM FROM JERSEYVILLE TO COLUMBIA...MOVING
NORTHEAST AT 70 MPH.  THIS LINE WILL LIKELY REACH A DECATUR TO FLORA
LINE BY 215 PM CDT.

STRONG AND DAMAGING WINDS WILL BE POSSIBLE WITH THIS LINE OF STORMS.

PEOPLE IN CHRISTIAN...CLAY...EFFINGHAM...JASPER...MACON...MOULTRIE...
PIATT...RICHLAND...SANGAMON AND SHELBY COUNTIES...INCLUDING THE
CITIES OF DECATUR...TOWER HILL...LAKEWOOD...SHELBYVILLE AND
WINDSOR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3862 8871 3891 8870 3891 8881 3921 8881
      3921 8913 3935 8915 3935 8953 3952 8954
      3952 8964 4003 8847 3918 8847 3917 8836
      3886 8836 3883 8827 3861 8827
TIME...MOT...LOC 1748Z 245DEG 60KT 3897 8994

BARKER
Special weather statement, May 23, 12:49 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
149 PM CDT MON MAY 23 2011

ILZ063-066-067-071-072-231930-
CLARK-CLAY-EFFINGHAM-JASPER-RICHLAND-
149 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JASPER...RICHLAND...
SOUTHERN EFFINGHAM AND SOUTHWESTERN CLARK COUNTIES UNTIL 230 PM
CDT...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BROWNSTOWN TO FARINA
TO XENIA...MOVING EAST AT 55 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN CLARK...CLAY...EFFINGHAM...JASPER AND RICHLAND COUNTIES...
INCLUDING THE CITIES OF XENIA...IOLA...FLORA...EDGEWOOD...
LOUISVILLE...CLAY CITY...SCHNELL...SAILOR SPRINGS...BIBLE GROVE AND
NOBLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3859 8816 3861 8871 3891 8870 3891 8881
      3892 8881 3918 8795 3885 8796 3885 8791
      3857 8792 3857 8803 3856 8815
TIME...MOT...LOC 1849Z 267DEG 50KT 3902 8893 3880 8876
          3858 8858

BARKER

The radar

The Evansville,IN radar (KVWX), 119 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
May 23, 1:04 PM CST to 1:09 PM CST
Where
Effingham County, 7 mi S of Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.969, -88.750

Several powerlines were blown down.

Thunderstorm Wind, Effingham

When
May 23, 1:05 PM CST to 1:10 PM CST
Where
Effingham County, Dieterich
Measured
52 kt (60 mph) estimated gust
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
39.070, -88.370

Numerous trees and powerlines were blown down in Dieterich. In addition, a 157-foot wireless internet tower was blown down and the roofs of a few homes lost shingles.

Thunderstorm Wind, Effingham

When
May 23, 1:10 PM CST to 1:15 PM CST
Where
Effingham County, Mason
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.950, -88.620

Numerous large tree limbs were blown down in Mason.

Thunderstorm Wind, Clay

When
May 23, 1:24 PM CST to 1:29 PM CST
Where
Clay County, 1.38 mi N of Flora
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.690, -88.480

Several tree limbs were blown down.

Thunderstorm Wind, Clay

When
May 23, 1:25 PM CST to 1:30 PM CST
Where
Clay County, 0.88 mi NE of Flora
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.680, -88.470

Numerous 6-inch diameter tree branches and powerlines were blown down on the northeast side of Flora.

Thunderstorm Wind, Clay

When
May 23, 1:30 PM CST to 1:35 PM CST
Where
Clay County, 0.27 mi NW of Clay City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.682, -88.354

A tree was blown down across Main Street in Clay City.

Thunderstorm Wind, Jasper

When
May 23, 1:30 PM CST to 1:35 PM CST
Where
Jasper County, 4 mi S of Rose Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.042, -88.150

A tree was blown down into powerlines.

Thunderstorm Wind, Jasper

When
May 23, 1:34 PM CST to 1:39 PM CST
Where
Jasper County, Yale
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.120, -88.020

Several trees were blown down in Yale.

Hail, Richland

When
May 23, 1:47 PM CST to 1:48 PM CST
Where
Richland County, 1 mi N of Olney
Measured
1.75 in hail
Reported by
Mesonet
Coordinates
38.745, -88.080

Thunderstorm Wind, Richland

When
May 23, 1:47 PM CST to 1:52 PM CST
Where
Richland County, Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.730, -88.080

Numerous tree limbs and powerlines were blown down across Olney.

Thunderstorm Wind, Crawford

When
May 23, 1:53 PM CST to 1:58 PM CST
Where
Crawford County, 4 mi N of Oblong
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.058, -87.920

A large tree and several powerlines were blown down north of Oblong. In addition, a large storage shed was damaged.

Thunderstorm Wind, Clark

When
May 23, 1:58 PM CST to 2:03 PM CST
Where
Clark County, Casey
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
39.300, -87.980

A tree was blown down onto a house in Casey.

Thunderstorm Wind, Clark

When
May 23, 2:21 PM CST to 2:26 PM CST
Where
Clark County, Marshall
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
39.380, -87.700

A utility pole was blown down in Marshall.

Thunderstorm Wind, Vermilion

When
May 23, 2:39 PM CST to 2:44 PM CST
Where
Vermilion County, 1 mi N of Indianola
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.944, -87.730

A power pole was snapped and a 3-foot diameter tree was blown down 1 mile north of Indianola.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305680, 305723, 305681, 305682, 305683, 305685, 305686, 305688, 305678, 305692, 305693, 305694, 305695, 305696.